Carpio Rodríguez, Ana María and Peral, I. (2011) Propagation Failure Along Myelinated Nerves. Journal of nonlinear science, 21 (4). pp. 499-520. ISSN 0938-8974
Restringido a Repository staff only hasta 2020.
Propagation of traveling pulses in the myelinated Hodgkin-Huxley model is studied. The nerve impulse is a traveling wave with two components. At the Ranvier nodes, it behaves as a discrete traveling pulse. Wave motion through the internodal regions is then driven by this traveling pulse. We give analytical characterizations of the parameter ranges for which nerve impulses fail to propagate by exploiting time scale separation and the active node approximation, which reduces the dynamics of infinite fibers to the evolution of a few nodes. Simple recipes to predict the speed of the impulses and the widths of their peaks are also given. Predictions are in good agreement with the information provided by numerical simulations.
|Uncontrolled Keywords:||Travelling waves · Propagation failure · Myelinated nerves · Reaction–diffusion systems|
|Subjects:||Medical sciences > Biology > Biomathematics|
Sciences > Mathematics > Differential equations
Anderson, A.R.A., Sleeman, B.D.: Wave front propagation and its failure in coupled systems of discrete
bistable cells modelled by FitzHugh-Nagumo dynamics. Int. J. Bifurc. Chaos 5, 63–74 (1995)
Beeler, G.W., Reuter, H.: Reconstruction of the action potential of ventricular myocardial fibres. J. Physiol.
268, 177–210 (1977)
Bell, J., Costner, C.: Threshold behavior and propagation for nonlinear differential-difference systems
motivated by modeling myelinated axons. Q. Appl. Math. 42, 1–13 (1984)
Binczak, S., Eilbeck, J.C., Scott, A.C.: Ephaptic coupling of myelinated nerve fibers. Physica D 148, 159–
Carpio, A.: Asymptotic construction of pulses in the Hodgkin–Huxley model for myelinated nerves. Phys.
Rev. E 72, 011905 (2005a)
Carpio, A.: Wave trains, self-oscillations and synchronization in discrete media. Physica D 207, 117–136
Carpio, A., Bonilla, L.L.: Wave front depinning transition in discrete one dimensional reaction-diffusion
systems. Phys. Rev. Lett. 86, 6034–6037 (2001)
Carpio, A., Bonilla, L.L.: Depinning transitions in discrete reaction-diffusion equations. SIAM J. Appl.
Math. 63, 1056–1082 (2003a)
|Deposited On:||19 Apr 2012 08:13|
|Last Modified:||06 Feb 2014 10:11|
Repository Staff Only: item control page